Turkish Journal of Gastroenterology
Poster

Letrozole-induced hepatitis in 42-year-old woman with invasive ductal breast cancer

1.

Clinic for Gastroenterohepatology, University Clinical Center Sarajevo, Sarajevo, Bosnia and Herzegovina

2.

Clinic for Oncology, University Clinical Center Sarajevo, Sarajevo, Bosnia and Herzegovina

3.

Clinic for Pathology, University Clinical Center Sarajevo, Sarajevo, Bosnia and Herzegovina

Turk J Gastroenterol 2019; 30: Supplement 30-30
DOI: 10.5152/tjg.2019.17
Read: 2958 Downloads: 477 Published: 25 July 2019

Abstract

 

INTRODUCTION: Aromatase inhibitors (AIs) have been known to cause minor elevations in liver enzymes, severe hepatotoxicity is rare. Over the past 10 years, there have been reported cases of hepatitis related to AI use. It is very important to analyze the hepatotoxic effect of this agent, because there is an increased use in premenopausal women with breast cancer

METHODS: A 42 –year- old woman with estrogen receptor positive, invasive ductal carcinoma of the breast, was initially managed with 4 cycles of Doxorubicin/Cyclophosphamide protocol and 12 cycles of Paclitaxel, as well as iradiation therapy, and subsequently started on Letrozole and LHRH agonist 6 months before elevated liver enzymes were veryfied. She was hospitalized at Clinic for Gastroenterohepatology at University Clinial Center Sarajevo for evaluation of elevated liver enzymes: AST 439 U/l, ALT 222 U/l, GGT 699 U/l, AP 420 U/l, bilirubin 30,2µmo/l, without ultrasound signs of focal liver lesions. 

RESULTS: During hospitalization autoimmune markers were done to exclude autoimmune liver disease. Analyzes were negative. The next step was biopsy of the liver. Pathohistological finding has shown drug induced liver injury. Letrozol was discontinued from therapy for one month and corticosteroid therapy was ordered. Liver enzyme levels showed significant decrease after one month of therapy. Three months later ultrasound and CT scan of abdomen showed multiple metastatic lesions of liver and therapeutic protocol was switched to Docetaxel. The question remains whether micrometastases radiologically invisible at the time of scanning and letrozole induced hepatitis coincided at the same time. 

CONCLUSION: AI use is widespread now, with many patients expected to be on these medications for up to 10 years. After starting AI therapy, it may be important to monitor these patients closely during the first 6 months when drug-induced hepatitis is most common. It is also very important to perform detailed radiological examinations to exclude focal lesions in every patient with liver enzymes elevation.

Files
EISSN 2148-5607